Maryland, 2017

Flash Flooding and Flooding in Maryland, August 15, 2017

August 15, 2017 · NWS LWX · 10 events in 2 counties and zones

Heavy rain developed in the morning of August 15th, as a warm front was forced northward into the region, ahead of Hurricane Gert. The heavy rain continued into early afternoon, producing both flooding and flash flooding in the Baltimore metropolitan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heavy rain developed in the morning of August 15th, as a warm front was forced northward into the region, ahead of Hurricane Gert. The heavy rain continued into early afternoon, producing both flooding and flash flooding in the Baltimore metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 15, 8:43 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 15, 8:43 AM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
943 AM EDT Tue Aug 15 2017

.SYNOPSIS...
A series of disturbances will move across the region throughout
today bringing a chance of showers or an isolated thunderstorm.
High pressure will build into the region tonight through
Wednesday night. A cold front will approach from the west late
in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Light to moderate rain will continue to move across the region
the remainder of the today. There will be pockets of heavy rain
moving across the Virginia Piedmont through Noon with a chance
of a rumble of thunder in one or two places. A thunderstorm or
two cannot be ruled out this afternoon as we have a few breaks
in cloud cover and a disturbance moving along the area.

Some clearing in the NW part of the forecast area in the latter
stages of the afternoon. Given the cloud cover and fact that
Monday was a rare day when the temperatures were cooler than
guidance we'll stay on the lower end of guidance. Highs
generally around 80.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Tonight through Wednesday night area will be under the influence
of high pressure. Lows tonight and Wednesday night in the upper
60s west of I-95, lower 70s east. Highs Wednesday around 90.

Thursday morning should be dry. It appears that a warm front
will approach the area during the day bringing a chance of
showers and thunderstorms to the region during the aftenoon,
although the models appear to be slowing down the approach of
this system so PoPs may have to be pushed back with later
forecast packages.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Several chances for showers/thunderstorms exist for late this week
and into the weekend, although no washout days are expected.

We'll likely be sitting in the warm sector of a frontal system
Thursday night as the primary low pushes through the Great Lakes and
into southern Canada. Thus a mild and muggy night is likely in store
with lows in the low to mid 70s.

A cold front will progress towards the region on Friday with humid
and very warm to hot conditions out ahead of it. This will lead to
the development of instability and therefore chances for scattered
showers and thunderstorms. High temperatures should peak in the
neighborhood of 90F.

Uncertainty then exists as to how far south/east the front will make
it before stalling out. Model guidance has trended less progressive
over the past several cycles and 00z/0815 suites of both the
ECMWF/GFS keep the frontal boundary near or over the region. This
would allow for continued chances of isolated-scattered
showers/thunderstorms, especially as an upper trough traverses
overhead. That being said, run to run consistency is still low, so
will keep PoPs slight to low chance. Temperatures/humidity values
are also dependent on the frontal evolution, but have trended them
up.

By Monday, both model suites are in good agreement with high
pressure building in.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Clouds and light to moderate rain moving across the terminals
this morning have brought VFR conditions down to IFR and LIFR
briefly. We will see this reduction at times through the
afternoon.

Entire region will go back to VFR conditions this evening and
remain that way into Thursday.

Predominantly VFR is expected Thursday night through Saturday with
potential for brief periods of reductions in isolated to scattered
showers/thunderstorms, especially afternoon/evening.

&&

.MARINE...
Winds expected to remain below SCA values this afternoon
through Thursday.

South winds will be on the increase Thursday night and Friday ahead
of a frontal system, and Small Craft Advisory conditions are
possible. Sub-SCA conditions should then return by Saturday.
Isolated to scattered showers and thunderstorms are also possible
each day, mainly afternoon/evening.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...MM
AVIATION...MM/KLW
MARINE...MM/KLW
Hazardous weather outlook, Aug 15, 10:36 AM EST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1136 AM EDT Tue Aug 15 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161545-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1136 AM EDT Tue Aug 15 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Warning is in effect until 215pm this afternoon for
much of the northern half of the District of Columbia and
surrounding suburbs in portions of Maryland and northeast
Virginia.

A swath of moderate to heavy rainfall moving across the
District of Columbia and along the I-95 corridor. Additional
warnings or statements may be warranted into the middle of this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter Activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-161545-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1136 AM EDT Tue Aug 15 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Warning is in effect until 215pm this afternoon for
much of the northern half of the District of Columbia and
surrounding suburbs in portions of Maryland and northeast
Virginia.

A swath of moderate to heavy rainfall moving across the
District of Columbia and along the I-95 corridor. Additional
warnings or statements may be warranted into the middle of this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter Activation is not expected at this time.

The radar

The Sterling radar (KLWX), 110 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 5 flood. Local standard time, as filed.

Flash Flood, Harford

When
August 15, 11:00 AM EST to 11:30 AM EST
Where
Harford County, 1.75 mi NNE of Upper Xrds to 1.55 mi W of Pleasantville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.572, -76.463

The hillside adjacent to Baldwin Mill Road washed out in a landslide, blocking the roadway in the 1800 block.

Flood, Harford

When
August 15, 11:55 AM EST to 3:00 PM EST
Where
Harford County, 0.8 mi E of Gibson to 0.93 mi E of Gibson
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.578, -76.315

Water flowing over the roadway near the intersection of Thomas Run Road and Ruffs Mill Road.

Flood, Harford

When
August 15, 12:03 PM EST to 4:00 PM EST
Where
Harford County, 1.11 mi ESE of Ady to 1.09 mi ESE of Ady
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.625, -76.310

Sandy Hook Road flooded at Deer Creek.

Flood, Harford

When
August 15, 12:05 PM EST to 3:00 PM EST
Where
Harford County, 1.61 mi SE of Bynum to 1.6 mi SE of Bynum
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.557, -76.345

Henderson Road flooded at a stream crossing near the 900 block.

Flash Flood, Baltimore

When
August 15, 12:23 PM EST to 2:30 PM EST
Where
Baltimore County, 1.65 mi ENE of Dundalk to 1.67 mi ENE of Dundalk
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.282, -76.493

Water two feet deep reported near North Point Road and German Hill Road in Dundalk.

Flash Flood, Baltimore

When
August 15, 12:30 PM EST to 2:30 PM EST
Where
Baltimore County, 0.62 mi NE of Oella to 0.6 mi NE of Oella
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.277, -76.773

Edmonson Avenue flooded near Cooper Branch in the 3200 block.

Flash Flood, Baltimore

When
August 15, 12:35 PM EST to 2:45 PM EST
Where
Baltimore County, 1.71 mi SSW of Lutz Hill to 1.58 mi SSW of Lutz Hill
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.298, -76.534

Multiple vehicles trapped in multiple feet of water on Erdman Avenue under the railroad tracks just west of I-95.

Flash Flood, Baltimore

When
August 15, 12:37 PM EST to 2:45 PM EST
Where
Baltimore County, 1.56 mi NNE of Dundalk to 1.66 mi NE of Dundalk
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.290, -76.506

Flooding due to torrential rain was reported near the intersection of North Point Boulevard and Interstate 695.

Flood, Harford

When
August 15, 12:46 PM EST to 3:00 PM EST
Where
Harford County, 0.51 mi ENE of Vale to 0.55 mi ENE of Vale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.534, -76.392

Flooding on Vale Road near the intersection with North Tollgate Road.

Flood, Harford

When
August 15, 1:15 PM EST to 5:00 PM EST
Where
Harford County, 0.35 mi N of Vale to 0.44 mi N of Vale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.535, -76.401

Carrs Mill Road flooded and closed adjacent to Winters Run, between the 1300 and 1600 blocks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715684, 715686, 715688, 715689, 715691, 715692, 715694, 715695, 715696, 715700.